The convergence of Abel averages and application to ordered Banach algebras


Let \({\mathcal {B}}(X)\) be the Banach algebra of all bounded linear operators on a Banach space X into itself. In this paper, we extend and simplify some results concerning the convergence in norm of Abel averages of an operator \(T\in {\mathcal {B}}(X)\). In particular, we show that the Abel averages of T converge in the uniform operator topology if and only if the spectral radius \(r(T)\le 1\) and the point 1 is at most a simple pole of the resolvent of T. As a consequence, we obtain a theorem on the uniform convergence of iterates of linear operators and a Gelfand–Hille type theorem. We will also show that some of the results obtained in \({\mathcal {B}}(X)\) can be extended to any Banach algebra \({\mathcal {A}}\). Finally, we will obtain results giving conditions under which a dominated positive element in an ordered Banach algebra (OBA) is Abel ergodic, given that the dominating element is Abel ergodic.

This is a preview of subscription content, access via your institution.


  1. 1.

    Alekhno, E.A.: The irreducibility in ordered Banach algebras. Positivity 16, 143–176 (2012)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Badiozzaman, A.J., Thorpe, B.: A uniform Ergodic theorem and summability. Bull. Lond. Math. Soc. 24, 351–360 (1992)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Behrendt, D., Raubenheimer, H.: On domination of inessential elements in ordered Banach algebras. Ill. J. Math. 51(3), 927–936 (2007)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Benjamin, R., Mouton, S.: Fredholm theory in ordered Banach algebras. Quaest. Math. 39(5), 643–664 (2016)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Burlando, L.: A generalization of the uniformly Ergodic theorem to poles of arbitrary order. Stud. Math. 122, 75–98 (1997)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Braatvedt, G., Brits, R., Raubenheimer, H.: Gelfand–Hille type theorems in ordered Banach algebras. Positivity 13, 39–50 (2009)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Chen, J.C., Shaw, S.Y.: Growth order and stability of discrete semigroups. Nonlinear Anal. 71, 2879–2882 (2009)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Eberlein, W.F.: Abstract ergodic theorems and weak almost periodic functions. Trans. Amer. Math. Soc. 67, 217–240 (1949)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Hille, E.: Remarks on ergodic theorems. Trans. Am. Math. Soc. 57, 246–269 (1945)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Jachymski, J.: Convergence of iterates of linear operators and the Kelisky–Rivlin type theorems. Stud. Math. 195, 99–113 (2009)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Krengel, U.: Ergodic Theorems, Walter de Gruyter Studies in Mathematics 6. Walter de Gruyter, Berlin (1985)

    Google Scholar 

  12. 12.

    Lin, M.: On the uniform ergodic theorem. Proc. Am. Math. Soc. 43, 337–340 (1974)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Lin, M.: On the uniform ergodic theorem II. Proc. Am. Math. Soc. 46, 217–225 (1974)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Lin, M., Shoikhet, D., Suciu, L.: Remarks on uniform Ergodic theorems. Acta Sci. Math. (Szeged) 81, 251–283 (2015)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Mbekhta, M., Zemànek, J.: Sur le théorème ergodique uniforme et le spectre. C. R. Acad. Sci. Paris série I Math. 317, 1155–1158 (1993)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Mouton, S.: Convergence properties of positive elements in Banach algebras. Math. Proc. R. Ir. Acad. Sect. A 102, 149–162 (2002)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Mouton, S., Muzundu, K.: Domination by ergodic elements in ordered Banach algebras. Positivity 18, 119–130 (2014)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Mouton, S., Raubenheimer, H.: More spectral theory in ordered Banach algebras. Positivity 1, 305–317 (1997)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Mouton, S., Raubenheimer, H.: Spectral theory in ordered Banach algebras. Positivity 21, 755–786 (2017)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Taylor, A.E., Lay, D.C.: Introduction to Functional Analysis. Wiley, New York (1980)

    Google Scholar 

  21. 21.

    Wickstead, A.W.: Ordered Banach algebras and multi-norms: some open problems. Positivity 21, 817–823 (2017)

    MathSciNet  Article  Google Scholar 

Download references


The authors wish to express their indebtedness to the referee, for his suggestions and valuable comments on this paper.

Author information



Corresponding author

Correspondence to A. Tajmouati.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Tajmouati, A., Barki, F. The convergence of Abel averages and application to ordered Banach algebras. Positivity (2021).

Download citation


  • Abel averages
  • Abel ergodic operator
  • Ergodic element
  • Pole of the resolvent
  • Ordered Banach algebra

Mathematics Subject Classification

  • 47A35
  • 47B65
  • 06F25